Are Your Painkillers Causing Headaches?
Those over the counter drugs you take for headache relief can have unintended—and painful—consequences.
If you have a workout injury or a headache, you may instinctively reach for over-the-counter medication to deal with the pain—so you can get back to the gym as soon as possible. But could your pain relief regimen actually lock you into a vicious cycle of suffering?
That's what scientists in the U.K. warned last week, as the country's National Institute for Health and Clinical Excellence (NICE) released its first-ever guidelines for treating headaches. Although there's no solid data, this type of medication-overuse—or "rebound"—headache is thought to afflict somewhere between 1 to 5 percent of people.
Fortunately, though, it’s entirely preventable. The best advice is the follow the instructions from your doctor and those on the bottle, but here are some general tips on proper use:
- Prescription Painkillers: Using prescription pain relief medication more than 10 days a month can set off a cycle of headaches. These drugs include opiods (like codeine), migraine medication, and sedatives mixed with caffeine.
- Over-the-counter Painkillers: Using non-prescription pain relief drugs—like Advil and Tylenol—for more than 15 days a month can also trigger headaches. This is especially true for drugs mixed with caffeine.
- Headaches vs. Pain Treatment: For non-headache pain, follow the package instructions. For headache relief, though, avoid using painkillers more than 2 days a week.
For people already dealing with headaches from medication overuse, the U.K. guidelines say stop taking all painkillers immediately—and talk to your doc. Acupuncture for pain relief might also be an option.